Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 374, NWS Nashville, TN

December 17, 2012Benton County, Houston County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 17, 2012, 12:21 PM CST for Benton County, Houston County, Stewart County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2012, 12:21 PM CST (18:21 UTC)
Expired
Dec 17, 2012, 12:45 PM CST
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Houston County, TN, Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 11:26 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS54 KOHX 171821
SVROHX
TNC005-083-161-171845-
/O.NEW.KOHX.SV.W.0374.121217T1821Z-121217T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 PM CST MON DEC 17 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN BENTON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1245 PM CST

* AT 1221 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR BIG SANDY...MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MONDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3637 8804 3637 8801 3639 8803 3644 8801
      3655 8769 3637 8759 3624 8797 3624 8809
TIME...MOT...LOC 1820Z 247DEG 31KT 3636 8794

$$

FORECASTER: 31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 11:47 AM CST, 34 minutes earlier.

Area forecast discussion, Dec 17, 11:47 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1147 AM CST MON DEC 17 2012

.UPDATE...UPDATED ZONE PACKAGE FOR SVR WATCH. ADDED MENTION OF A
FEW STORMS POSSIBLY SEVERE. THE UPPER TROUGH MOVING INTO THE AREA
HAS -26C AIR AT THE 500MB LEVEL...THUS IT SEEMS HAIL WILL BE THE
PRIMARY THREAT...VERY LITTLE TWISTING OF WINDS IN THE MORNING
SOUNDING.

&&

.PREV DISCUSSION... /ISSUED 1027 AM CST MON DEC 17 2012/

AVIATION 18Z DISCUSSION...
FRONTAL BOUNDARY WILL SWEEP EAST TODAY BUT WILL NOT EXIT THE MID
STATE UNTIL THIS EVENING. THUS...SCATTERED SHOWER ACTIVITY WILL BE
POSSIBLE. ADDITIONALLY...AS AFTERNOON INSTABILITIES INCREASE...A
FEW TSTMS WILL BE POSSIBLE...PRIMARILY ACROSS EASTERN PORTIONS OF
THE MID STATE.

THOUGH WE WILL SEE DECREASING CLOUDS OVERNIGHT...SOME LOW LEVEL
STRATUS AND FOG WILL LIKELY RETURN LATE TONIGHT. IMPROVING
CONDITIONS WILL COMMENCE BETWEEN 12Z AND 15Z.

PREV DISCUSSION... /ISSUED 542 AM CST MON DEC 17 2012/

UPDATE...

AVIATION...

LIGHT TO MODERATE RAIN WILL AFFECT THE BNA AND CSV TERMINALS OVER
THE NEXT FEW HOURS. VSBYS WILL STAY VFR BUT CIGS WILL REMAIN IN
THE MVFR CATEGORY. BEHIND THE MORNING RAIN AND AHEAD OF AN
APPROACHING COLD FRONT...THE TAF SITES COULD EXPERIENCE BR/MVFR
VSBYS BEFORE CIGS IMPROVE FROM MIXING/GUSTY SOUTHWEST WINDS. ONCE
THE COLD FRONT APPROACHES...SCATTERED SHRA/TSRA WILL BE POSSIBLE
MAINLY BETWEEN 20-24Z AT CKV AND BNA...AND BETWEEN 22-02Z AT CSV.
JUST HAVE VCSH AT THE TERMINALS FOR NOW...BUT IF ANY SHRA/TSRA
AFFECTS A TAF SITE...HAIL AND GUSTY WINDS COULD BE A THREAT. WILL
HANDLE THIS WITH LATER UPDATES. WINDS WILL SHIFT AROUND TO THE
NORTHWEST BEHIND THE COLD FRONT AND REMAIN GUSTY AS RAIN QUICKLY
ENDS FROM WEST TO EAST WITH THE FROPA.

PREV DISCUSSION... /ISSUED 332 AM CST MON DEC 17 2012/

DISCUSSION...IT WAS ANOTHER UNUSUALLY MILD EARLY MORNING ACROSS
MID TN WITH TEMPERATURES IN THE 50S. OVERCAST CONDITIONS
PERSISTED WITH AN INCREASE IN THE COVERAGE OF SCATTERED SHOWERS
OVER THE PAST FEW HOURS. STRONG AND MOIST SOUTHWEST FLOW ALOFT
PERSISTED ACROSS THE REGION WITH SEVERAL EMBEDDED DISTURBANCES.
A SLOW MOVING COLD FRONT WAS LOCATED ALONG THE OHIO RIVER...WITH
A TROUGH MOVING EAST INTO THE MID MS VALLEY.

TODAY...THE MID MS VALLEY TROUGH AND FRONT WILL MOVE ACROSS THE
REGION. THESE SYSTEMS WILL INTERACT WITH THE STRONG MID LEVEL
WINDS AND AVAILABLE MOISTURE TO PRODUCE SHOWERS AND SCATTERED
THUNDERSTORMS. THE GREATEST COVERAGE WILL BE THIS MORNING WHEN THE
DEEPEST MOISTURE IS PRESENT. COVERAGE WILL DECREASE SOME INTO THE
AFTERNOON...BUT STEEPER LAPSE RATES WILL ENHANCE THE INTENSITY WITH
A POTENTIAL FOR SOME FAST MOVING...LOW TOP STRONG TO BRIEFLY
SEVERE THUNDERSTORMS. STRONG WIND GUSTS WILL BE A CONCERN ALONG
WITH THE POTENTIAL FOR LARGE HAIL AS WBZ LEVELS DROP TO 6KFT. THE
MAIN TIME FOR ANY STRONG OR SEVERE STORMS WILL BE MIDDAY THROUGH
MID AFTERNOON...AND GENERALLY ALONG AND RIGHT OF INTERSTATE 24.
THE ACTIVITY WILL SHUT DOWN WEST TO EAST AS THE FRONT BRINGS A
PUNCH OF DRIER LOW LEVEL AIR LATE THIS AFTERNOON.

SCATTERED SHOWERS AND STORMS WILL CONTINUE INTO THE EARLY
EVENING...MAINLY EAST HALF...AS THE UPPER LOW CONTINUES TO CROSS
THE AREA. CLEARING IS EXPECTED OVER THE WEST TONIGHT..BUT CLOUDS
AND A FEW SHOWERS MAY LINGER LATE INTO THE NIGHT EAST. TEMPS WILL
BE MUCH COOLER THAN WE HAVE BECOME ACCUSTOMED TO THIS WEEKEND.

TUESDAY AND WEDNESDAY...MAINLY CLEAR WX IS EXPECTED WITH RIDGING
ACROSS THE AREA. TEMPS WILL BE A LITTLE COOLER TUESDAY...BUT STILL
ABOVE CLIMO. SOUTH FLOW WILL RETURN WEDNESDAY WITH TEMPS CLIMBING
INTO THE 60S AGAIN.

MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH THE NEXT SYSTEM FOR
WEDNESDAY NIGHT INTO THURSDAY. A RAPIDLY STRENGTHENING LOW
PRESSURE SYSTEM WILL MOVE FROM THE CENTRAL PLAINS...ACROSS THE MID
MS AND OH VALLEYS...DRAGGING A COLD FRONT INTO MID TN THURSDAY
MORNING. AHEAD OF THE SYSTEM...A POWERFUL LOW LEVEL JET (MODELS
SHOW 75KT AT 850 MB) WILL DEVELOP...RAPIDLY TRANSPORTING DEEP
MOISTURE INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL SPREAD
ACROSS THE MID STATE LATE WEDNESDAY NIGHT. LOW LEVEL INSTABILITY
APPEARS LACKING...BUT STRONG FORCING WILL BRING SOME POTENTIAL
FOR STRONG STORMS WITH GUSTY WINDS.

THURSDAY WILL BRING POST FRONTAL SHOWERS AND STRONG COLD
ADVECTION. A FEW FLURRIES OR SNOW SHOWERS MAY OCCUR ALONG THE BACK
EDGE OF THE MOISTURE LATE THURSDAY INTO EARLY MORNING FRIDAY.
FRIDAY WILL BE DRY AND CHILLY. THE DRY WX IS EXPECTED TO CONTINUE
INTO THE WEEKEND WITH MODERATING TEMPERATURES.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Dec 17, 5:20 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CST MON DEC 17 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-181130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO MIDDLE
TENNESSEE THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND STRONG GUSTY WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY NIGHT
INTO THURSDAY IN ADVANCE OF AN APPROACHING STRONG COLD FRONT. SOME
OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Special weather statement, Dec 17, 12:08 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 PM CST MON DEC 17 2012

TNZ006>008-026-171915-
CHEATHAM-MONTGOMERY-ROBERTSON-SUMNER-
1208 PM CST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...MONTGOMERY...ROBERTSON
AND SUMNER COUNTIES...

AT 1201 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF GUTHRIE...OR 10 MILES
SOUTHEAST OF CLARKSVILLE...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL IS POSIBLE WITH THIS STORM.

LAT...LON 3655 8654 3641 8671 3640 8726 3661 8724
      3664 8689 3664 8656 3665 8652 3665 8651
Special weather statement, Dec 17, 12:13 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1213 PM CST MON DEC 17 2012

TNZ005-006-022>025-171900-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
1213 PM CST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...

AT 1207 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
DOVER TO 6 MILES NORTH OF CAMDEN...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

LAT...LON 3620 8814 3622 8814 3624 8811 3626 8809
      3630 8811 3636 8810 3637 8801 3644 8807
      3655 8804 3655 8741 3601 8726 3607 8822
      3612 8822

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 12:08 PM CSTSpecial Weather StatementOHXRobertson67 min
Dec 17, 12:13 PM CSTSpecial Weather StatementOHXBenton, Dickson, Houston, Stewart47 min
Dec 17, 12:22 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Stewart23 min
Dec 17, 1:06 PM CSTSpecial Weather StatementOHXBenton, Humphreys24 min
Dec 17, 1:16 PM CSTSpecial Weather StatementOHXMontgomery, Robertson, Sumner59 min
Dec 17, 1:39 PM CSTSpecial Weather StatementOHXDickson, Hickman, Humphreys51 min
Dec 17, 2:26 PM CSTSpecial Weather StatementOHXCheatham, Davidson, Wilson64 min
Dec 17, 2:33 PM CSTSpecial Weather StatementOHXMacon, Trousdale27 min
Dec 17, 2:53 PM CSTSevere Thunderstorm WarningOHXClay, Macon37 min
Dec 17, 3:04 PM CSTSpecial Weather StatementOHXMacon, Trousdale56 min
Dec 17, 3:12 PM CSTSpecial Weather StatementOHXMaury, Rutherford, Williamson63 min
Dec 17, 3:21 PM CSTSpecial Weather StatementOHXGiles, Lawrence, Wayne54 min
Dec 17, 3:34 PM CSTSpecial Weather StatementOHXJackson, Smith, Wilson56 min
Dec 17, 3:41 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford34 min
Dec 17, 4:12 PM CSTSpecial Weather StatementOHXCoffee63 min
Dec 17, 4:28 PM CSTSpecial Weather StatementOHXFentress32 min
Dec 17, 4:39 PM CSTSpecial Weather StatementOHXGiles66 min
Dec 17, 5:17 PM CSTSpecial Weather StatementOHXVan Buren28 min
Dec 17, 5:24 PM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.